Asbury Park (N.J.) Press
FREEHOLD TOWNSHIP, N.J. - An old drug with a new name is presenting new dangers to today's teenagers, New Jersey officials say.
Molly, slang for "molecular," was once was known as Ecstasy, the popular club drug of the late '90s and early 2000s that elevated users to sustained euphoria and hallucination. Miley Cyrus sings about "dancing with Molly" in We Can't Stop. Other artists such as Nicki Minaj, Rick Moss, Rihanna, Snoop Dogg and Kanye West also have made references to Molly in their music.
STORY: Overdoses attributed to Molly increase
STORY: Miley's a fan of Molly, weed
The big problem: Molly has morphed from being a pure form of MDMA - Ecstasy's vital ingredient - to a catch-all name for methamphetamine mixed with any of roughly 300 other synthetic chemicals, including paint thinner and gasoline, said Dr. M. Michael Jones, chairman of the department of emergency medicine at CentraState Medical Center here.
Unlike heroin, Molly has not claimed many lives in New Jersey. But emergency room visits across the country have surged in recent years.
Molly is perceived as a threat for its severe effects on the body and an apparent popularity with teenagers.
"This is going to change everybody," Douglas S. Collier, drug-initiative coordinator for the state Attorney General's office, told two groups of teenagers at a summit at CentraState. "You're going to be challenged, not only now, but when you go to college, when you go to school, when you go to parties."
Molly's resurgence drew widespread attention over the summer, when two people attending an electronic music festival in New York reportedly died of MDMA overdoses. MDMA's euphoric effects, which last three to six hours, include enhanced sensation, empathy and increased energy, according to the National Institute on Drug Abuse.
But coming down from such a great high can result in dehydration, nausea, chills and sweating.
The institute notes that MDMA can interfere with the body's ability to regulate its temperature and that on "rare but unpredictable occasions" can lead to hypothermia, which can lead to failure of the liver, kidneys and cardiovascular system.
Just about any amphetamine can be combined with another synthetic chemical - caffeine, ephedrine or cocaine, for example - and packaged in a capsule referred to as Molly, Jones said.
"They might think they're ingesting MDMA, but they are not," he said.
That has led to overdose victims suffering body temperatures of more than 100 degrees, brain death and coma, Jones said.
In 2012 one man died related to Molly in New Jersey, according to the New Jersey Poison Information & Education System. The center's director, Steven Marcus, told USA Today that the victim entered the hospital with a temperature of 109 degrees.
Across the United States, Molly-related emergency room visits for people younger than 21 increased 128% between 2005 and 2011, according to Substance Abuse and Mental Health Services Administration. Among those, 33% of the admissions involved alcohol.
"When combined with alcohol, it's danger, danger, danger," Collier said. "It's horrible what you'll go through."
Jones cautioned that hospital admission data does not directly translate to the drug's adverse affects. One of the reasons Ecstasy morphed into Molly, he said, was to evade detection in common drug tests.
"Are we up 5, 10%? Maybe," Jones said of the emergency department. "But we are only the bad outcomes."
Law enforcement has seen some activity along the Jersey Shore, but not enough to raise to the alarming levels of opiates, said Charles Webster, spokesman for the Monmouth County Prosecutor's Office. He referred to a drug bust in August in which the authorities came away with 4.7 kilograms of Molly but nothing major since.
"We do see it. We do make arrests," Webster said.
Jones said Molly should be regarded with just as much alarm, because in terms of danger, it's "right up there with the rest."
Asbury Park (N.J.) Press vis USA Today